The greatest change in ACLS is a reduced emphasis on additional modalities, such as medications, rhythm checks, and central line placement, that interrupt compressions for more than 10 seconds and an increased emphasis on searching for and correcting any cause for SCA.
Shockable Pulseless Arrest Rhythms
Pulseless arrest rhythms are divided into shockable and nonshockable. Shockable rhythms are VF or ventricular tachycardia (VT). If VT/VF persists after the first shock and 5 cycles or 2 minutes, then give another shock, resume CPR, and obtain intravenous (IV) access.
The IV access should be obtained and should be peripheral or interosseous (IO) and not interfere with chest compressions. Central lines do provide better peak drug concentrations and shorter circulation times, but also are more difficult to obtain and result in longer interruptions in CPR. Drugs may also be given endotracheally but should be diluted with 5-10 cc of water or normal saline.
If VT/VF persists, give a vasopressor. Drugs may be given immediately before or after the shock. Epinephrine 1 mg may be given IV or IO and repeated every 3-5 minutes. Vasopressin 40 IU may be given as an alternate to the first or second dose of epinephrine. Resume CPR for 5 cycles or 2 minutes; check the rhythm; shock; and resume CPR. Should VT/VF persist, then give an antiarrhythmic. Amiodarone 300 mg IV/IO followed by 150 mg IV/IO is first-choice. Lidocaine 1-1.5 mg/kg IV/IO first dose followed by 0.5-0.75 mg/kg IV/IO up to a total of 3 doses or 3 mg/kg may also be given. If torsades de pointes is present, then give magnesium 1-2 g diluted in 10 mL D5W IV/IO push, typically over 5-20 minutes (Class IIa for torsades). Continue CPR followed by 1 shock and additional CPR/medications for 5 cycles or 2 minutes. If the rhythm becomes nonshockable, then practitioners should follow the algorithm for nonshockable rhythms.
Nonshockable Pulseless Arrest Rhythms
Nonshockable rhythms include asystole and pulseless electrical activity. If these rhythms result after a shock, give a vasopressor. Epinephrine 1 mg IV/IO every 3-5 minutes or vasopressin 40 IU IV/IO instead of the first or second dose of epinephrine may be given. If there is no response and pulseless electrical activity or asystole persists, give atropine 1 mg IV/IO, which may be repeated every 3-5 minutes. HCPs should search for and treat possible reversible causes for cardiac arrest.
Bradycardia is defined as a heart rate < 60 beats/minute, which may be normal for some individuals. However, if the individual has symptoms, such as hypotension, altered mental status, chest pain, syncope, or other signs of shock, then treatment is warranted. Practitioners should provide basic treatment, including oxygen, airway maintenance and breathing assistance, electrocardiographic (ECG) monitoring, and IV access, and prepare for transcutaneous pacing. If there is a high-degree atrioventricular (AV) block, such as Mobitz II or third-degree AV bock, consider giving medications as a bridge to pacing. Atropine 0.5 mg IV (up to 3 mg maximum), an epinephrine infusion 2-10 micrograms (mcg)/minute, or a dopamine infusion 2-10 mcg/minute may be given. Begin transcutaneous pacing if these medications are ineffective and prepare for transvenous pacing with expert consultation.
Although tachycardia is defined as a heart rate > 100 beats/minute, patients are usually symptomatic with rates > 150 beats/minute. Patients with symptoms of shock should be treated. Basic treatment is the same as for symptomatic bradycardia; however, sedation may be considered. Immediate synchronized cardioversion is performed for unstable supraventricular tachycardia (SVT) due to reentry, unstable atrial fibrillation, unstable flutter, and unstable monomorphic VT. An unstable patient with polymorphic VT should receive immediate high-energy unsynchronized shock ( Table 2 ).
Further treatment for stable patients is based on classification of the rhythm into narrow-complex or wide-complex tachycardia and regular or irregular. Regular narrow-complex tachycardias (QRS < 0.12 seconds) include sinus tachycardia and SVT. There is no specific drug treatment for sinus tachycardia. HCPs should search for and treat the underlying cause, such as fever, anemia, or shock. Initial treatment for SVT is vagal maneuvers, which terminate 20% to 25% of reentry SVT, and adenosine. Give adenosine 6 mg IV over 1-3 seconds followed by 20 mL of saline flush and arm elevation. If the rhythm persists after 1-2 minutes, give 12 mg IV. If the rhythm doesn’t convert, give a second 12-mg bolus 1-2 minutes later. Side effects are transient and include flushing, shortness of breath, and chest pain.
If the rhythm persists after adenosine, then second-line drugs, such as a calcium channel blocker (verapamil or diltiazem) or a beta blocker, may be used. Verapamil 2.5-5 mg IV over 2 minutes and repeat doses of 5-10 mg may be given at 15-minute intervals to a total dose of 20 mg. For diltiazem, the dose is 15-20 mg IV over 2 minutes, and if there is no response in 15 minutes, then 20-25 mg may be given followed by a maintenance infusion of 5-15 mg/hour. These drugs should not be used for Wolff-Parkinson-White syndrome. HCPs should use the beta blocker with which they are most familiar. Side effects include bradycardias, hypotension, and AV conduction delays.
Regular wide-complex tachycardias (QRS ≥ 0.12 seconds) include VT, SVT with aberrancy, and those associated or mediated by accessory pathways. Adenosine is recommended for wide-complex tachycardias that are believed to be SVT. If VT and the patient are stable, then an antiarrhythmic drug may be given. Amiodarone 150 mg IV may be given over 10 minutes and may be repeated to a maximum dose of 2.2 g IV every 24 hours. Other drugs include procainamide 20 mg/minute as an infusion until the rhythm is converted, the QRS is widened by 50%, or a total of 17 mg/kg has been given. Maintenance is 1-4 mg/minute. Sotalol 1-1.5 mg/kg may be given at a rate of 10 mg/minute.
If the rhythm is wide or narrow and irregular, then it may be atrial fibrillation with an uncontrolled ventricular response. Expert consultation is advised. Consultation is also advised for polymorphic VT or torsades de pointes; however, if the patient is unstable, then provide high-energy unsynchronized shock and begin CPR following the steps for a pulseless cardiac arrest.